Nursing Clinical Practice Guide
Clinical Scenario: You are assigned to Mr. Chen, a 68-year-old with type 2 diabetes admitted for pneumonia. His blood glucose at 1700 is 280 mg/dL. The provider's order states: "Administer 8 units of insulin aspart subcutaneously now." You retrieve the insulin aspart (NovoLog) pen from the medication refrigerator.
Nursing Intervention Strategy:1. Assessment: Verify the patient's identity using two identifiers (name & date of birth). Check his most recent blood glucose level and his meal status (has he eaten dinner?). Assess for any signs of hypoglycemia.2. Two-Nurse Verification: Call a second licensed nurse. Together, but independently: a. Check the eMAR/order: Right patient (Mr. Chen), Right drug (insulin aspart), Right dose (8 units), Right route (subcut), Right time (now). b. Check the medication: Inspect the insulin pen label for drug name, concentration (U-100), and expiration date. Visually inspect the solution for clarity (rapid-acting insulin should be clear). c. Both nurses sign/acknowledge the verification in the eMAR.3. Administration: Perform hand hygiene. Select an appropriate injection site (abdomen, avoiding a 2-inch radius around the umbilicus). Cleanse with alcohol. Dial the pen to 8 units. Administer subcutaneously, hold for 10 seconds, then remove the needle. Do not recap.4. Evaluation & Education: Document administration immediately. Re-check blood glucose as per protocol (e.g., in 2 hours). Educate the patient: "Mr. Chen, I've given you your insulin. It's important to eat your dinner as planned. Let me know if you start to feel shaky, sweaty, or dizzy."
Patient Safety and Precautions:• Never share insulin pens between patients (risk of bloodborne pathogen transmission).• Never use the term "units" abbreviated as "U" – write out "units" to avoid confusion with a zero (e.g., 10U mistaken for 100).• Monitor closely for signs of hypoglycemia for several hours after administration, especially if the patient's oral intake is poor.
Nursing Procedure & Medication Flow
Two-Nurse Verification for High-Alert Medication (Insulin):1. First nurse retrieves medication and reviews order/eMAR.2. Second nurse is called to the bedside or medication area.3. Nurse 1 reads aloud: "This is for [Patient Name]. The order is for 8 units of insulin aspart subcutaneously now."4. Nurse 2 independently verifies by looking at the eMAR/order and the medication label.5. Both confirm the Five Rights and the correct concentration (U-100 is standard; U-500 is highly concentrated and used only in severe insulin resistance).6. Both document the verification. Only then does the administering nurse proceed.
A Word from Your Senior Nurse
"Medication errors are among the most common sentinel events in healthcare. With insulin, a simple decimal point error can be fatal. The 'two-nurse check' isn't about not trusting you—it's about building a system that protects our patients when anyone, even the most experienced nurse, has an off moment. Embrace this process. Be the nurse who speaks up if something doesn't look right during a double-check. That vigilance is the heart of patient safety and what makes you a true professional. On the NCLEX, they want to see that you know the safest, most systematic approach to prevent harm."